question-icon

Suggest remedy for dry eyes after using eye dilation drops

default
Posted on Fri, 21 Aug 2015
Question: hi,

i was applied eye dilation drops ( yellow XXXXXXX also ) 5 days ago now during a routine eye examination at my local optometrist and have experienced some what dry eyes since? how long do or is this related to the procedure? could also the applications used in pupil dilation cause permanent dry eye syndrome?
doctor
Answered by Dr. Dadapeer K (4 hours later)
Brief Answer:
Dilating eye drops will not cause permanent dry eye syndrome.

Detailed Answer:
Hello
Welcome to Health care Magic.

I am Dr. DADAPEER K, an Ophthalmologist and I will be answering your question.


I reviewed your history.

Dilating eye drops do cause some amount of dryness of eyes. But this effect is transient and will go away once the action of the drug goes away.
This will not lead to permanent dry eye syndrome.

The duration of action of the eye drops depends on the drug used.
The most commonly used tropicamide eye drops peak action for lasts for 6-8 hours.
Atropine and homatropine action lasts for 1-2 weeks.

Since it is 5 days ago this may not be related to dilating eye drops if it was tropicamide eye drops which was used. But if it was atropine or homatropine then you need to wait for another 10 days.


Hope this answers your question.


Thank you
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Dadapeer K (3 hours later)
thank you doctor yes this was a good answer.

the weather has been cold ( winter ) as well and i do ( have been ) occupying a lot of time the last couple of months near an indoor open gas heater for numerous hours of a day morning and night so i have put that down to it but the eye drops applied have had me worried also. i have never had them applied before in an eye exam so i never knew it was going to be applied or what to expect after wards.
doctor
Answered by Dr. Dadapeer K (1 hour later)
Brief Answer:
The effect of the dilating eye drops is not permanent.

Detailed Answer:
Hello
Thank you for the follow up question.

Dilating eye drops are routinely used in eye examination for examining the posterior segment of the eye. The effects of these eye drops are short lasting and will not cause or leave behind any permanent side effects.
Hence I think the dryness of the eyes is probably not related to the dilating eye drops. However if possible try to find out the name of the eye drops and as I mentioned if it is atropine or homatropine the effect will last upto 2 weeks and you need to wait for another 10 days to get rid of the effect of the eye drops.

If it was commonly used tropicamide eye drops then the dryness is not related to the eye drops and it can be because of exposure to heater.

However no need to be worried dryness is a common problem and this can be treated by the use of artificial tears eye drops.


Hope this answers your question.


Thank you
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Dadapeer K (34 minutes later)
thank you again.

yes when it was first applied as i was told it would sting and it did so being curious i have wondered whether the drops can in some cases anyway result in damaging the moisture production in the eye hence casing dry eyes. no i ma not quite sure as to exactly what was in the solution, i don't think i was told really as well. the only thing i do know as it contained the typical yellow XXXXXXX which later that night after the exam i found in my nose after i had a shower.

i have heard the drops can pass into these areas easily. i was worried when i saw that at first but haven't seen any residue since.
doctor
Answered by Dr. Dadapeer K (7 minutes later)
Brief Answer:
Drops applied to the eye enter nose through the duct connecting both.

Detailed Answer:
Hello
Thank you for the follow up question.

I reviewed your history.
The dilating eye drops contain drugs which act by blocking the receptors called as antimuscarinic receptors. Muscarinic receptors are responsible for secretions and being antimuscarinic these eye drops block or decrease the secretions thus causing transient dryness of eyes. However once the drug goes off the effect also goes off.

Hence I mentioned it as transient effect.

Any eye drops applied to the eye enter the nose through the nasolacrimal duct which connects eyes to the nose. Hence it is common to see eye drops entering nose and throat, no need to be worried about it.

Hope this answers your question.


Thank you
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Dadapeer K (8 hours later)
yes thank you doctor you have been a help.
doctor
Answered by Dr. Dadapeer K (3 hours later)
Brief Answer:
Thank you

Detailed Answer:
Thank you for writing to Health care Magic

With regards
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Dadapeer K

Ophthalmologist

Practicing since :2003

Answered : 5709 Questions

premium_optimized

The User accepted the expert's answer

Share on
Suggest remedy for dry eyes after using eye dilation drops

Brief Answer: Dilating eye drops will not cause permanent dry eye syndrome. Detailed Answer: Hello Welcome to Health care Magic. I am Dr. DADAPEER K, an Ophthalmologist and I will be answering your question. I reviewed your history. Dilating eye drops do cause some amount of dryness of eyes. But this effect is transient and will go away once the action of the drug goes away. This will not lead to permanent dry eye syndrome. The duration of action of the eye drops depends on the drug used. The most commonly used tropicamide eye drops peak action for lasts for 6-8 hours. Atropine and homatropine action lasts for 1-2 weeks. Since it is 5 days ago this may not be related to dilating eye drops if it was tropicamide eye drops which was used. But if it was atropine or homatropine then you need to wait for another 10 days. Hope this answers your question. Thank you